Facebook Pixel

My sister is suffering from severe anxiety and depression from a hormone imablance.

By June 30, 2011 - 3:18am
Rate This

Her Gynecologist prescribed an estrogen patch two weeks ago (told her that her estrogen level was 34). She has had little relief from anxiety and depression. Can't work, think, concentrate - cries all the time - said she feels disconnected from herself. Afraid to be alone. My question: should she be treated by a specialist like an Endocrinologist? Should she also be getting progesterone therapy? How long before she starts feeling like herself again?

Add a Comment5 Comments

EmpowHER Guest

Heading back to her Gyn with her tomorrow - very little relief with the 3 weeks of estrogen patches. I am hoping she runs another hormone level test - and asking if she should be taking progesterone therapy like she did 28 years ago when this happened before.

July 7, 2011 - 5:30pm
(reply to Anonymous)

Let us know how her appointment goes! Thanks for keeping us posted.

July 8, 2011 - 7:49am

Thank you for your input, Rosa. She has had problems in the past w/hormone imbalance - once when she was about 13 yrs old, and once after the birth of her 3rd child. She is now 53 and has experienced a lot of stress the last 6 months - and I think that -along w/menopause has caused her imbalance. One of her worst problems now is severe insomnia. She started using melatonin (.05 MG) - but I fear that could mess up her hormones even worse.
Woke up nauseous and w/hives this morning - from the melatonin????
She is going to see how she feels at the end of 3 full weeks on estrogen - then has a follow up w/her GYN. One day at a time I guess.

July 1, 2011 - 4:27am
(reply to nancymesh)

I'm so sorry to hear that.
Is the melatonin prescribed transdermal? If so, she should give her doctor a call if she is breaking out in hives.
If she has a follow up with her doctor I would suggest writing everything down (side effects, adverse effects, questions, etc) so that when she does go back she won't leave any concerns out.

Best wishes for you and your sister,


July 1, 2011 - 9:02am

Hi NancyMesh,

It sounds like your sister may need to be referred to a Psychiatrist. If the Estrogen Patch has had very little effect on her, the hormone imbalance may not be the problem and she may benefit from anti-anxiety medications. I could be wrong and she may have other hormonal imbalances, in which case she should consider the Endocrinologist- but her Gynecologist may be limited in what he can do for her. It is also important to remember that a lot of medications take about two weeks until she finally starts to feel like they're working (this is particularly true of antidepressants and other mood stabilizers). If you and her believe that it is truly a hormonal issue, then consider the Endocrinologist first and keep us posted on how she is doing.

Best wishes,


June 30, 2011 - 7:06am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Anxiety Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!